Kansas, 2004

Hail and Damaging Winds in Kansas, May 12, 2004

May 12, 2004 · NWS GLD · 13 events in 5 counties and zones

Thunderstorms developed over several hours across Cheyenne County Colorado along a surface boundary and moved into portions of west-central Kansas during the evening. Several reports of tornadoes were received from storm spotters and law enforcement in Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed over several hours across Cheyenne County Colorado along a surface boundary and moved into portions of west-central Kansas during the evening. Several reports of tornadoes were received from storm spotters and law enforcement in Colorado. Reports in Kansas consisted mostly of dime to quarter size hail with one report to golfball size. Downburst winds produced isolated damage across Wallace county when a shed was destroyed and an irrigation system damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 12, 1:15 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, May 12, 1:15 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT WED MAY 12 2004

.DISCUSSION...THE MAIN FORECASTING CHALLENGES IS THE POSITION AND
ENDING TIME OF PRECIPITATION TONIGHT AND TOMORROW. ANOTHER CONCERN
IS THE WIND TOMORROW MORNING...WITH THE HIGH PRESSURE MOVING INTO
THE AREA.

TONIGHT...THE MAIN FOCUS IS ON THE RAIN SHIELD THAT WILL DEVELOP
WITH THE SURFACE LOW MOVING ACROSS THE PAN HANDLE OF TEXAS AND OKLAHOMA.
THE BEST LOCATION TO RECEIVE RAIN APPEARS TO BE IN SOUTHWEST
NEBRASKA. ETA...GFS AND UKMET HAVE PRECIPITATION MOVING ACROSS THE
REGION WITH THE HEAVIEST AMOUNTS BEING LONG THE KANSAS AND NEBRASKA
BORDER. ETA 310K ISOTROPIC HAS GREAT UPGLIDE...WITH RELATIVE
HUMIDITIES REACHING 97%-99% ACROSS THE NORTHERN PART OF THE CWA.
ISOTROPIC LIFT DROPS OFF QUICKLY AROUND 12Z. WINDS WILL CONTINUE TO
BE BREEZY...WITH THE PRESSURE GRADIENT DEVELOPING BETWEEN THE HIGH
PRESSURE MOVING OUT OF MONTANA AND THE LOW PRESSURE SYSTEM.

THURSDAY/THURSDAY NIGHT...THE WIND IS THE MAIN CONCERN DURING THE
EARLY MORNING HOURS FOR THE EASTERN PART OF THE CWA. COLD AIR WILL
SLIDE IN WITH THE HIGH PRESSURE CAUSING A NICE PRESSURE GRADIENT
AGAINST THE LOW IN SOUTHEAST KANSAS. THE COLD AIR MOVING IN FROM
CANADA WILL CAUSE OUR TEMPERATURE TO BE MUCH COOLER...LOOKING AT
HIGHS IN THE MID TO UPPER 40S. PRECIPITATION WILL END AS THE LOW
MOVES OFF TO THE EAST NORTHEAST DURING THE DAY. THERE IS A SLIGHT
CHANCE OF PRECIPITATION FORMING ALONG THE FRONT RANGE MOVING INTO MY
EASTERN COLORADO COUNTIES.  HIGH PRESSURE WILL CONTINUE TO BUILD
OVER THE AREA...WHICH WILL BRING CLEARING SKIES AND ANOTHER COOL
NIGHT.

FRIDAY/FRIDAY NIGHT...THE UPPER LEVELS WILL BECOME ZONAL...WITH HIGH
PRESSURE DOMINATING THE REGION AT THE SURFACE. ALL OF THE MODELS ARE
SHOWING A NICE WARMING TREND ON FRIDAY...AS TEMPERATURES CLIMB BACK
TO THE MID 60S. THE HIGH PRESSURE WILL KEEP THE WINDS OUT OF THE
SOUTHWEST. LOW TEMPERATURES ON FRIDAY NIGHT WILL BE MILD...BEING
AROUND 10 TO 15 DEGREES WARMER THAN THURSDAY NIGHT.

IN THE EXTENDED PERIOD DAYS 4 THROUGH 7 (SATURDAY THROUGH
WEDNESDAY)...UPPER FLOW BECOMES MORE ZONAL LATE WEEKEND INTO THE
MIDDLE OF NEXT WEEK WITH MEAGER DYNAMICS AND MOISTURE AVAILABLE.
WILL KEEP THE EXTENDED FORECAST PERIOD DRY WITH PARTLY CLOUDY SKIES.
LATEST GFS AND ECMWF MODEL RUNS SHOW A TROUGH PASSING TO OUR NORTH
ON TUESDAY BUT WITH NO GULF OF MEXICO MOISTURE RETURN. WILL KEEP
HIGH TEMPERATURES MONDAY THROUGH WEDNESDAY IN THE MIDDLE 70S TO
AROUND 80 WHILE OVERNIGHT LOW TEMPERATURES WILL BE IN THE 40S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

SMITH/LAMMERS
Hazardous weather outlook, May 12, 9:55 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT WED MAY 12 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS
EASTERN COLORADO AND NORTHWEST KANSAS. SOME OF THESE STORMS MAY
BECOME SEVERE DURING THE EARLY EVENING. THE MAIN THREAT WILL BE NEAR
AND SOUTH OF HIGHWAY 40 FROM CHEYENNE WELLS TO RUSSELL SPRINGS TO
GOVE. WIND PROFILES WILL BE VERY FAVORABLE FOR SUPERCELL
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. THERE WILL ALSO
BE SOME RISK OF TORNADOES FOR A BREIF TIME THIS EVENING. THE LIMITING
FACTORS ARE MARGINAL INSTABILITY AND RELATIVELY HIGH CLOUD BASES. IF
STORMS CAN SURVIVE THROUGH LATE EVENING...THEY WILL ENCOUNTER
CONDITIONS SLIGHTLY MORE FAVORABLE FOR TORNADOES...ESPECIALLY FROM
GREELEY COUNTY TO GOVE COUNTY IN
KANSAS. THE SEVERE THREAT WILL DIMINISH AFTER 10 PM MDT (11 PM CDT).
ELSEWHERE...STORMS MAY PRODUCE CLOUD TO GROUND LIGHTNING AND SMALL
HAIL NEAR AND NORTH OF INTERSTATE 70 OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON...BUT NO
SEVERE WEATHER IS EXPECTED. DANGEROUS CLOUD TO GROUND LIGHTNING WILL
BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AFTER 2
PM MDT (3 PM CDT).

BURKE

In the hours before

Special weather statement, May 12, 4:35 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT WED MAY 12 2004

COZ091-092-KSZ013-014-027-028-041-042-130500-
CHEYENNE CO-GREELEY-KIT CARSON-LOGAN-SHERMAN-THOMAS-WALLACE-WICHITA-
535 PM MDT (635 PM CDT) WED MAY 12 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF THE
TRISTATE AREA THROUGH 11 PM MDT (MIDNIGHT CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE THIS EVENING FROM 535 PM MDT (635 PM CDT) UNTIL 11 PM MDT
(MIDNIGHT CDT).

THE SEVERE THUNDERSTORM WATCH INCLUDES KIT CARSON AND CHEYENNE
COUNTIES IN COLORADO. IN KANSAS THE COUNTIES INCLUDE SHERMAN...
THOMAS...WALLACE...LOGAN...GREELEY AND WICHITA.

HAIL UP TO ONE AND A HALF INCHES IN DIAMETER...WIND GUSTS TO 65
MPH ...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

RJC
Local storm report, May 12, 4:48 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             9 SE KIT CARSON         38.67N 102.68W
05/12/2004  0.75 INCH        CHEYENNE           CO   PUBLIC

&&

JOHNSON
Local storm report, May 12, 4:55 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             9 SE KIT CARSON         38.67N 102.68W
05/12/2004  0.75 INCH        CHEYENNE           CO   PUBLIC

            HAIL COVERING THE GROUND

&&

JOHNSON
Local storm report, May 12, 5:17 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TORNADO          5 SW CHEYENNE WELLS     38.77N 102.42W
05/12/2004                   CHEYENNE           CO   STORM CHASER

&&

JOHNSON
Local storm report, May 12, 5:39 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          3 SE CHEYENNE WELLS     39.80N 99.72W
05/12/2004                   CHEYENNE           CO   LAW ENFORCEMENT

&&

JOHNSON
Local storm report, May 12, 5:52 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             10 S ARAPAHOE           38.71N 102.17W
05/12/2004  1.00 INCH        CHEYENNE           CO   PUBLIC

&&

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wallace

When
May 12, 6:10 PM MST
Where
Wallace County, 3 mi W of Weskan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.867, -102.017

Hail, Wallace

When
May 12, 6:22 PM MST
Where
Wallace County, 6 mi S of Sharon Spgs
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.800, -101.733

Hail, Wallace

When
May 12, 6:22 PM MST
Where
Wallace County, 10 mi W of Sharon Spgs
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -101.917

Thunderstorm Wind, Wallace

When
May 12, 6:25 PM MST
Where
Wallace County, 8 mi SW of Sharon Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.800, -101.833

Time estimated based on surrounding storm reports. Shed destroyed and 6 irrigation sprinklers damaged.

Hail, Wallace

When
May 12, 6:30 PM MST
Where
Wallace County, 6 mi S of Sharon Spgs
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.800, -101.733

Hail, Wallace

When
May 12, 6:35 PM MST
Where
Wallace County, 10 mi S of Sharon Spgs
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.733, -101.733

Hail, Wallace

When
May 12, 6:37 PM MST
Where
Wallace County, Sharon Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -101.733

Hail, Logan

When
May 12, 7:14 PM MST
Where
Logan County, 9 mi W of Russell Spgs
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.917, -101.333

Hail, Sheridan

When
May 12, 8:40 PM MST
Where
Sheridan County, 16 mi SSE of Tasco
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.133, -100.183

Hail, Gove

When
May 12, 8:40 PM MST
Where
Gove County, 4 mi NW of Quinter
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.100, -100.283

Thunderstorm Wind, Gove

When
May 12, 8:40 PM MST
Where
Gove County, 4 mi NW of Quinter
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.100, -100.283

Two to three inch diameter tree branches down.

Hail, Graham

When
May 12, 9:01 PM MST
Where
Graham County, St Peter
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.183, -100.083

Hail, Graham

When
May 12, 9:13 PM MST
Where
Graham County, Morland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.350, -100.083

Hail covered the ground with small drifts observed. Some trees had leaves stripped off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402580, 5402581, 5402582, 5402592, 5402583, 5402584, 5402585, 5402586, 5402587, 5402588, 5402589, 5402590, 5402591.